Weight Loss in the Elderly

Weight Loss In The Elderly

When you work in geriatrics, a seemingly innocent order/condition that should trigger in your mind as potential cause of medication related side effects.  While in much of the population, controlled, planned weight loss can be a good thing, it can not be a good thing sometimes as well.  Drug induced weight loss (especially in the elderly) does happen and you need to be able to identify it!

If you ever see an order for Ensure or other nutritional supplements, just stop for one second and think about it. What does this order mean?

This order likely means (in most cases) that the patient receiving the supplement is struggling with weight loss and/or appetite issues. There are a boatload of medications that can contribute to weight loss and recognition of orders like this can help you identify that a patient may be having adverse effects from their medications.

There are also many disease states that if undertreated or overtreated can be a cause of weight loss in the elderly. A physician or provider can help identify potential diagnostic causes of weight loss. Be sure to enlist your consultant pharmacist take a look at their medications. You may find that they don’t need a supplement, but need to have their medications and conditions assessed for drug induced weight loss. 

Weight Loss In The Elderly – Which Drugs Should I Look For?

As a consultant pharmacist, I do take a peak at their most recent labwork. One of the most important labs I look at is TSH. I especially consider thyroid function if the patient has been recently placed on levothyroxine or if the dose has been increased.

Digoxin is another common cause of weight loss in the elderly. This can be checked by checking a digoxin level. Remember that kidney function declines with age and digoxin is eliminated from the body by the kidney. As kidney function goes down, risk for drug accumulation, toxicity, and weight loss goes up.

Acetylcholinesterace Inhibitors like donepezil are notorious for causing weight loss. This can be difficult to identify sometimes as many patients with dementia can also have weight loss due to their diagnosis.

Stimulant medications are occasionally used off label for depression or for post-rehab type situations. It is not something I like to see as these drugs can stimulate heart rate, cause insomnia, and have other problems associated with them. Stimulants like Adderal, Ritalin, and Provigil all have the potential for causing weight loss in the elderly.

Also remember that you and your facility are potentially at risk for “Unnecessary Medications” if there are noted adverse effects that are not addressed. If you’d like more information on survey deficiencies, you can get my free webinar and PowerPoint here. You’ll also get new email posts like this one!

Leave a Reply

Your email address will not be published.